It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-30-2006, 07:53 PM   #1
Senior Member
(female)
 
Join Date: Aug 2005
Posts: 114
klawk316 HB User
Vision Problems With Lamictal.. ?

Hello all, This is my woe: I started lamictal two years ago at the age of 49. At about 100mg I started to have a problem with my vision; my focus seemed to be off. With each increase (now at 250) my focus became worse. I brought this up with my pdoc and she said it was probable just a coincident; she says my vision started to decline (because of age) at the same time I started lamictal. The eye doctor says I do have age related vision problems but it could be aggravated by the lamictal; he said that 17% users of lamictal will have a focus issue side effect. I hate the thought of giving up my lamictal but Iím afraid of permanent neurological damage. The eye doctor says there is no damage now, but could not guarantee tomorrow.

My question: Can anyone relate? What have you done about it?

 
Old 05-01-2006, 12:28 AM   #2
Junior Member
(male)
 
Join Date: Jan 2006
Location: Jeffersonville,IN USA
Posts: 25
DMIXEDUP HB User
Re: Vision Problems With Lamictal.. ?

I can relate somehow, though I havent gone to the eye doctor yet. I am 31 and have been taking lamictal 100 mg daily for about 6 months now, I have noticed my vision faltering down. It bothers me that I cannot read a book without squinting and rereading over and over. People are blurry and street signs are as well.

 
Sponsors Lightbulb
   
Old 05-01-2006, 02:53 AM   #3
Veteran
(male)
 
Join Date: Nov 2004
Location: Ripon, England.
Posts: 349
Hedgehog No 1 HB User
Re: Vision Problems With Lamictal.. ?

Hey klawk,

I'm just turned 40 and have only just started wearing glasses for distance, like for driving. However since being on lamictal for three weeks now I am certain that me vision has got worse. I seem to be wearing my glasses for more and more of the time because I can't focus on things properly.

I'm not sure what the solution is. I guess the choice is stop the meds or wear glasses more. I'm more inclined to wear the glasses more.

I wonder what solution 'mixed up' came up with.

Hedge ~
__________________
Hedge

 
Old 05-01-2006, 03:48 AM   #4
m25 m25 is offline
Junior Member
(female)
 
Join Date: Mar 2006
Posts: 21
m25 HB User
Re: Vision Problems With Lamictal.. ?

I have been on 100mg of Lamictal for two years. I wear glasses for nearsightedness (while driving, etc.) but not to read. I have not noticed any difference in my vision overall.

 
Old 05-03-2006, 08:02 AM   #5
Senior Veteran
(male)
 
Join Date: Jun 2005
Location: Naples,FL
Posts: 828
twoeyez HB Usertwoeyez HB User
Re: Vision Problems With Lamictal.. ?

klawk316 :

Sorry that your having some visual side effects with your Lamictal. Your eye Dr. is correct in that about 17% will have some vision/focusing problems. Most of these vision prolems are due to the changes in the eye muscles lack of coordination as a result of Lamicatal. It is a normal ageing condition (presbyopia) for everyone between the ages of 40 to 50,to need reading glasses. If glasses have been suggested, they are needed for better visual efficency,not for correction of the of the Lamicatal vision side effects.

By comparision,the vision side effects with Lithium is somewhat less. Your pdoc could consider using this long standing mood stablizer, instead,if Lamictal, is giving you vision problems that you are unable to deal with.

I have taken Lithium for almost 40 years with no vision side effects. I am nearsighted and presbyopic. These conditions have been stable for the last 20 years.

Eyes

Last edited by twoeyez; 05-03-2006 at 08:05 AM.

 
Old 05-04-2006, 05:38 PM   #6
Senior Member
(female)
 
Join Date: Aug 2005
Posts: 114
klawk316 HB User
Re: Vision Problems With Lamictal.. ?

Thank you EYESTWO22 for your response; it was a big help.

I was on Lithium for eight years. It worked well as a mood stabilizer but I had some bothersome side effects. Interestingly though, I had no problems with my eyes. I take a low dose of Abilify at night, and I may ask my pdoctor to lessen the Lamictal and increase the Abilify to see if there is any improvement in vision.

Just two more questions: Do you know if the Lamictal will continue to cause further weakening of the eye muscles even though I will not be increasing my dose? Also, if I stopped or decreased my dose would my vision improve? My eye doctor did prescribe bifocals and I would hate to invest only to have to change lenses within a short matter of time. Any information you can supply will be much appreciated. Thank you.

 
Old 05-05-2006, 05:49 AM   #7
Senior Veteran
(male)
 
Join Date: Jun 2005
Location: Naples,FL
Posts: 828
twoeyez HB Usertwoeyez HB User
Re: Vision Problems With Lamictal.. ?

klawk316 :

To my knowedge,the ciliary muscles, that control the focusing of the lens in your eye,may be effected by a change in the biochemisitry. In general,the higher the dose of any drug,will cause the chance of increase of it's side effects. Hence, if the dose my be reduced,the side effects my be less. It is the biochemisitry change in the eyes muscles,from Lamictal,that causes the vision side effects.

You need to know that Lamictal's vision side effect may not cause a weakening of your eye muscles (ciliary muscles),resulting in your eyes to lose their focus,and your vision become blurry. As I said above,it is more of a biochemical change in the eye muscles,resulting from the side effect in any drug (Lamictal).

There is a possibility that when your Eye Dr prescribed your bifocals, the side effect (biochemisitry) was in the eye muscles. However, if he knew that you were taking Lamictal, he could take that into account during the examination,and perscribe the proper strength of your bifocal lenses. Your a young age of 49 and you need a lower power bifocal at the present time,anyway.

Hope this is helpful.

Eyes

Last edited by twoeyez; 05-07-2006 at 04:27 AM.

 
Old 05-07-2006, 09:53 PM   #8
cth cth is offline
Member
(female)
 
Join Date: May 2004
Posts: 54
cth HB User
Unhappy Re: Vision Problems With Lamictal.. ?

Yes, this is a side effect and it's driving me nuts. I am on 400 mgs. a day. It works so well that as long as I don't go blind I'm sticking with it.

cth

 
Old 05-14-2006, 05:29 AM   #9
Senior Member
(female)
 
Join Date: Aug 2005
Posts: 114
klawk316 HB User
Re: Vision Problems With Lamictal.. ?

EYESTWO22,

I'm sorry I didn't acknowledge your reply soon; there was a death in the family. But I wanted to THANK you, very much, for all the information you gave me. What a help! Thinking about upping my abilify and lowering the lamictal but I just read that abilify can cause the same effect. Might be that the chances are less then lamictal (17%). Again, thank you, k.

 
Old 05-14-2006, 10:45 AM   #10
Senior Veteran
(male)
 
Join Date: Jun 2005
Location: Naples,FL
Posts: 828
twoeyez HB Usertwoeyez HB User
Re: Vision Problems With Lamictal.. ?

klawk316 :

I'm pleased that the information I shared re blurred vision and side effects with Lamictal was of help for you. Some of the research on side effects and Abilify seem to show that blurred vision is a rare side effect. In one report,there were 8 listed Command side effects,and 14 Infrequent side effects with Blurred Vision not listed. Of the Rare side effects listed, Blurred Vision was 12th from a list of 14. That being said, your pdoc may want to consider reducing your Lamictal and increacing your Abilify for a possible reduction of blurred vision.

Keep in mind,however,that when you increase any med. (Abilify), your chances of other undesirbale side effects increases. So, it really comes down to a consideration of how much blurred vision you can tolerate. It is the old "Trade Off" problem. Maybe we could say, is the "Seeing effects" more or less than a problem than "other effects".

Somewhere, it has been said " produce a medication without side effects and the world will beat a path to your door".

Eyes

Last edited by twoeyez; 05-14-2006 at 12:20 PM.

 
Old 05-16-2006, 09:03 AM   #11
Senior Member
(female)
 
Join Date: Aug 2005
Posts: 114
klawk316 HB User
Re: Vision Problems With Lamictal.. ?

Somewhere, it has been said " produce a medication without side effects and the world will beat a path to your door".

Eyes[/QUOTE]




EYESTWO22, SO so very true. wish i had the answers. thanks again, k.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Can Cervical Disc problems cause blurred vision???? jhyde1166 Spinal Cord Disorders 9 11-20-2008 08:29 AM
Vision Changes and BP Meds bethsheba High & Low Blood Pressure 10 02-05-2008 10:37 AM
vision problems???MEDS???? 22buddy Reflex Sympathetic Dystrophy (RSD) (CRPS) 9 01-03-2007 08:23 PM
MS symptom? .... vision problems only Iliketurtles Multiple Sclerosis 5 08-10-2006 12:02 PM
vision problems with abilify? klawk316 Bipolar Disorder 4 06-02-2006 10:52 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:57 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!